Cancer surgery left one 58-year-old man with a side effect he definitely didn’t expect: an erection that raged on long after his sedation wore off.
Read more: Your risk of erectile dysfunction more than triples if you have this health condition
The patient, who had colon cancer, underwent a surgery called a right hemicolectomy, which involves removing the right side of the colon and attaching the small intestines to remaining part.
The procedure was successful and the man’s early recovery was right on target.
Except for one thing, which he was hesitant to bring up to the female nurses – he was left with a persistent, painful erection, according to BMJ Case Reports.
He let the erection continue for one day before telling one of the attending physicians.
By this time, the penis was painfully engorged and had developed an “hourglass” appearance, the researchers write.
Read more: How to maintain your erection
Urologists diagnosed him with priapism, a persistent, painful erection that lasts for hours and occurs without becoming sexually aroused.
It was probably the low-flow kind, they believed – meaning it developed as a result of trapped blood in the erection chambers, rather than the much rarer, high-flow kind, which is due to a ruptured artery to the penis.
After 48 hours, doctors inserted a shunt into his penis to help divert blood flow and allow the circulation to go back to normal. But one day after that, his erection reared back up.
Doctors then injected a drug called phenylephrine into his penis, to tighten up his blood vessels and reduce blood flow to it.
Read more: 9 rules for stronger erections
Because of the delay in treatment, the man experienced persistent erectile dysfunction.
After six months, his ED became manageable with erectile dysfunction meds, so he opted against a penile prosthesis.
So how did he end up with priapism anyway? While other case reports have linked persistent erection to surgery itself, the researchers believe it wasn’t the case here.
Instead, they believe the blame is on propofol, an anaesthetic used during his surgery. The drug might influence the smooth-muscle relaxation involved in getting an erection, they say.
Read more: 5 scary things that happen to your penis when you age
Bottom line: Priapism – which can occur as a rare complication of ED meds or injections, too – is a medical emergency that requires prompt treatment.
After four hours, if your erection doesn’t go away, it’s time to head to the emergency room, says Daniel Williams, IV, MD, an associate professor of urology, obstetrics and gynaecology at the University of Wisconsin School of Medicine and Public Health.
If you wait too long, your penis can develop scar tissue, making it difficult to get and maintain an erection in the future, he says.
This article was originally featured on www.mh.co.za
Image credit: iStock